Ohio, 2018Winter Storm in Ohio, January 29 to 30, 2018
January 29 to 30, 2018 · NWS CLE · 3 events in 3 counties and zones
An upper trough moved east across the upper Ohio Valley on January 29th. A large area of snow associated with this feature moved across northern Ohio.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $650,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper trough moved east across the upper Ohio Valley on January 29th. A large area of snow associated with this feature moved across northern Ohio. The snow reached the Cleveland metropolitan area early in the afternoon and by late afternoon had spread to the northeastern tip of Ohio. The snow intensified during the evening commute with visibilities at times under a half mile. Snowfall rates exceed an inch per hour causing significant travel problems. The snow quickly transitioned to lake effect snow during the evening as winds behind the low became northwest to north-northwest. By midnight a band of lake effect snow stretched along the Interstate 90 corridor from Erie County eastward across the Cleveland area and into Lake and Ashtabula Counties. This band slowly drifted south during the late evening hours of the 29th and early morning hours of the 30th. As this occurred the snow the band slowly dissipated and by 4 am most of the remaining snow was over Lake and Geauga Counties. By daybreak there was little more than a few light snow showers over Northeast Ohio. The lull was short lived as there was another burst of snow showers across the snowbelt during the afternoon hours of the 30th. The snow showers ended for good during the early evening hours. Snowfall totals of more than 6 inches were common across Cuyahoga, Geauga and inland Ashtabula Counties. Most of the snow fell during the evening hours of the 29th and early morning hours of the 30th. In Cuyahoga County a peak snowfall total of 9.4 inches was measured in Broadview Heights. Other totals in Cuyahoga County included: 8.3 inches in North Royalton; 8.0 inches in Beachwood; 8.0 inches in Highland Hills; 7.0 inches in Berea; 7.0 inches in Seven Hills and 6.0 inches in both Parma and Solon. In Geauga County a peak total of 8.2 inches was reported north of Chardon. Other reports from Geauga County included: 7.5 inches at Thompson; 7.3 inches in Chardon and 6.5 inches in Montville Township. In Ashtabula County a peak total of 12.1 inches was reported at Dorset. Other totals from Ashtabula County included: 11.5 inches in Jefferson; 11.0 just outside of Jefferson; 10.0 inches in Monroe Township and 7.9 inches south of Geneva. Winds gusted to as much as 30 mph during this event causing a lot of blowing and drifting. Travel was difficult during this event, especially during the evening commute on the 29th. Many accidents were reported. Numerous school districts closed or had delayed starts on the 30th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 29, 9:29 AM EST, 3 hours 31 minutes earlier.
Area forecast discussion, Jan 29, 9:29 AM EST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
929 AM EST Mon Jan 29 2018
.SYNOPSIS...
An upper-level trough will move through the area today into
tonight before a short-wave ridge and associated surface high
pressure move across the Ohio Valley late Tuesday into
Tuesday night. A cold front will then move across the area
Wednesday night into Thursday as a large trough envelops the
eastern half of the US. This trough will remain entrenched
across the area through the weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
Minor adjustments to PoPs to match current radar trends,
otherwise, no major changes to the previous forecast with this
mid morning update.
Previous discussion...
Clouds will continue to spread across the area from west to
east this morning in response to an upper-level trough
approaching the area. Generally light snow showers are expected
to begin affecting the I-75 corridor after 8 AM this morning.
The snow will become more widespread/intense as it moves east,
though the leading edge will be rain for a few hour period
across the southeast part of the area with highs expected to be
in the lower 40s there. The snow will arrive along the I-71
corridor by approximately 1 PM and northwest PA by 5 PM or so.
The evening commute will be affected across much of the area.
Now that large sections on Lake Erie are ice free, lake-enhanced
snow will affect areas along the lakeshore as winds turn to the
north this evening. The main batch of synoptic snow will move
east of the area by early tonight with a transition to lake-
effect snow then expected. A general 2 to 3 inches of snow will
fall from north-central Ohio eastward into northwest Pennsylvania
from the synoptic snow with another couple inches possible from
the lake-effect snow tonight into Tuesday morning. Have
therefore issued a Winter Weather Advisory for areas from
Cuyahoga County eastward from this afternoon through Tuesday
morning with a general storm total snowfall of 3 to 5 inches
expected.
One thing to keep an eye on will be if a Huron-Erie lake-effect
band develops around the morning rush on Tuesday. This would
mainly affect far eastern Lorain, Cuyahoga, Medina, and Summit
Counties. There is the potential for a quick couple inches of
snow with this band if it comes to fruition, so have decided to
take the advisory through 10 AM Tuesday to account for this.
Aside for some lingering lake-effect snow showers across the
Snowbelt Tuesday, everyone else should be dry. Little to no
additional snow accumulation is expected. Highs on Tuesday will
only rise into the lower and middle 20s.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
High pressure centered over the upper Ohio valley Tuesday night will
move off the southeast Atlantic coast by Wednesday night. This will
provide southerly flow into the area and dry conditions through the
day on Wednesday. Highs are expected to reach the upper 30s to
around 40 Wednesday. A cold front will sink southeast across the
southern Great Lakes Wednesday night into the Ohio valley Thursday.
Precip is expected to develop with the frontal passage, although
minor timing differences between the models lend to a bit lower
confidence with pops, onset time and p-type evolution. Precip may
develop as early as late Wednesday afternoon into Thursday evening
across northwest Ohio, but the most likely period will be late
Wednesday night into Thursday morning. For now, kept a mention of
rain and snow for most of the area during this time frame due to the
lower confidence in the timing. Thinking the transition to mainly
snow will occur Thursday afternoon for most of the area, while some
areas across NW PA and NE OH may stay cold enough to remain mostly
snow for much of the day. Temperatures on Thursday may reach the
upper 30s before the cold front moves through, with temps dropping
into the 20s behind the front Thursday afternoon/evening. Lows
Thursday night will drop into the mid teens, with lingering snow
showers and some lake effect/enhancement across the snow belt.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
Relatively active pattern continues in the long term period.
Lingering lake effect snow on Friday will begin to subside into
Saturday as high pressure builds across the region and winds become
more southerly. However, the next system will be quickly upon us as
low pressure and another push of Arctic air races southeast from
western Canada into the Great Lakes region. This will bring another
round of snow late Saturday through Sunday as the Arctic front moves
across the region. Temperatures on Friday will only reach the low
20s for highs, but mid 20s to around 30 are expected for highs
Saturday and Sunday.
&&
.AVIATION /12Z Monday THROUGH Friday/...
MVFR cigs have reached the I-75 corridor and will continue to
spread eastward this morning. Snow will begin across western
areas shortly and will slowly move east, arriving along the I-71
corridor sometime after 18Z. Expect IFR conditions in the snow
for several hours. Lake effect snow will affect KCLE and KERI
through much of tonight and into Tuesday morning. Snow will be
done in the west by this evening with cigs on the rebound. Winds
will increase tonight with gusts to 25 knots possible out of
the north across eastern areas. Skies will begin to clear out
entirely late tonight out west, but clouds will remain across
eastern sites through the TAF forecast period.
OUTLOOK...Non-VFR Wednesday night into Thursday.
&&
.MARINE...
Winds will increase out of the north today into tonight as low
pressure passes just south of the lake. Winds up to 25 kts are
possible across the central basin tonight, otherwise will generally
be in the 15 to 20 kt range. Winds will subside through the day
Tuesday, with light winds expected through Tuesday night as high
pressure moves across the lake. Winds will increase out of the south
Wednesday as a cold front approaches the lake, with winds up to 20
kts possible. Winds will gradually shift southwest then west as the
front slowly crosses the lake into Thursday afternoon. West to
northwest winds in the 10 to 15 kt range are expected Thursday night
through Friday as high pressure returns to the lake, turning
southwest Saturday as the high shifts east of the lake.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory from 1 PM this afternoon to 10 AM EST
Tuesday for OHZ011>013.
Winter Weather Advisory from 4 PM this afternoon to 10 AM EST
Tuesday for OHZ014-089.
PA...Winter Weather Advisory from 4 PM this afternoon to 10 AM EST
Tuesday for PAZ001>003.
MARINE...None.
&&
SYNOPSIS...Mottice
NEAR TERM...Mottice/Oudeman
SHORT TERM...Greenawalt
LONG TERM...Greenawalt
AVIATION...Mottice
MARINE...GreenawaltHazardous weather outlook, Jan 29, 2:49 AM EST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
249 AM EST Mon Jan 29 2018
OHZ003-006>009-017>019-027>033-036>038-047-300800-
Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-
Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-
Knox-
249 AM EST Mon Jan 29 2018
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-300800-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
249 AM EST Mon Jan 29 2018
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ014-089-PAZ001>003-300800-
Ashtabula Inland-Ashtabula Lakeshore-Northern Erie-Southern Erie-
Crawford-
249 AM EST Mon Jan 29 2018
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
10 AM EST TUESDAY...
This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ011>013-300800-
Cuyahoga-Lake-Geauga-
249 AM EST Mon Jan 29 2018
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 AM EST TUESDAY...
This Hazardous Weather Outlook is for northeast Ohio.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ010-020>023-300800-
Lorain-Medina-Summit-Portage-Trumbull-
249 AM EST Mon Jan 29 2018
This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.
.DAY ONE...Today and Tonight.
Snow will impact the evening commute with generally 1 to 3 inches of
snow expected. Watch out for slippery conditions from late this
afternoon into tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Cuyahoga
- When
- January 29, 1:00 PM EST to January 30, 7:00 AM EST
- Where
- Cuyahoga forecast zone
- Property damage
- $300,000
- Reported by
- Trained Spotter
- Coordinates
- 41.479, -81.678 (the zone’s center; the record gives no point)
An upper trough moved east across the upper Ohio Valley on January 29th. A large area of snow associated with this feature moved across northern Ohio. The snow reached the Cleveland metropolitan area early in the afternoon and by late afternoon had spread to the northeastern tip of Ohio. The snow intensified during the evening commute with visibilities at times under a half mile. Snowfall rates exceed an inch per hour causing significant travel problems. The snow quickly transitioned to lake effect snow during the evening as winds behind the low became northwest to north-northwest. By midnight a band of lake effect snow stretched along the Interstate 90 corridor from Erie County eastward across the Cleveland area and into Lake and Ashtabula Counties. This band slowly drifted south during the late evening hours of the 29th and early morning hours of the 30th. As this occurred the snow the band slowly dissipated and by 4 am most of the remaining snow was over Lake and Geauga Counties. By daybreak there was little more than a few light snow showers over Northeast Ohio. The lull was short lived as there was another burst of snow showers across the snowbelt during the afternoon hours of the 30th. The snow showers ended for good during the early evening hours. Snowfall totals of more than 6 inches were common across Cuyahoga, Geauga and inland Ashtabula Counties. Most of the snow fell during the evening hours of the 29th and early morning hours of the 30th. In Cuyahoga County a peak snowfall total of 9.4 inches was measured in Broadview Heights. Other totals in Cuyahoga County included: 8.3 inches in North Royalton; 8.0 inches in Beachwood; 8.0 inches in Highland Hills; 7.0 inches in Berea; 7.0 inches in Seven Hills and 6.0 inches in both Parma and Solon. Northeast winds became northwest and gusted to as much as 30 mph during this event. This caused a lot of blowing and drifting. Travel was difficult during this event, especially during the evening commute on the 29th. Many accidents were reported. Numerous school districts closed or had delayed starts on the 30th.
Winter Storm, Geauga
- When
- January 29, 2:00 PM EST to January 30, 6:00 PM EST
- Where
- Geauga forecast zone
- Property damage
- $200,000
- Reported by
- Trained Spotter
- Coordinates
- 41.500, -81.179 (the zone’s center; the record gives no point)
An upper trough moved east across the upper Ohio Valley on January 29th. A large area of snow associated with this feature moved across northern Ohio. The snow reached the Cleveland metropolitan area early in the afternoon and by late afternoon had spread to the northeastern tip of Ohio. The snow intensified during the evening commute with visibilities at times under a half mile. Snowfall rates exceed an inch per hour causing significant travel problems. The snow quickly transitioned to lake effect snow during the evening as winds behind the low became northwest to north-northwest. By midnight a band of lake effect snow stretched along the Interstate 90 corridor from Erie County eastward across the Cleveland area and into Lake and Ashtabula Counties. This band slowly drifted south during the late evening hours of the 29th and early morning hours of the 30th. As this occurred the snow the band slowly dissipated and by 4 am most of the remaining snow was over Lake and Geauga Counties. By daybreak there was little more than a few light snow showers over Northeast Ohio. The lull was short lived as there was another burst of snow showers across the snowbelt during the afternoon hours of the 30th. The snow showers ended for good during the early evening hours. Snowfall totals of more than 6 inches were common across Cuyahoga, Geauga and inland Ashtabula Counties. Most of the snow fell during the evening hours of the 29th and early morning hours of the 30th. In Geauga County a peak total of 8.2 inches was reported north of Chardon. Other reports from Geauga County included: 7.5 inches at Thompson; 7.3 inches in Chardon and 6.5 inches in Montville Township. Northeast winds became northwest and gusted to as much as 30 mph during this event. This caused a lot of blowing and drifting. Travel was difficult during this event, especially during the evening commute on the 29th. Many accidents were reported. Numerous school districts closed or had delayed starts on the 30th.
Winter Storm, Ashtabula
- When
- January 29, 4:00 PM EST to January 30, 4:00 PM EST
- Where
- Ashtabula forecast zone
- Property damage
- $150,000
- Reported by
- Trained Spotter
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
An upper trough moved east across the upper Ohio Valley on January 29th. A large area of snow associated with this feature moved across northern Ohio. The snow reached the Cleveland metropolitan area early in the afternoon and by late afternoon had spread to the northeastern tip of Ohio. The snow intensified during the evening commute with visibilities at times under a half mile. Snowfall rates exceed an inch per hour causing significant travel problems. The snow quickly transitioned to lake effect snow during the evening as winds behind the low became northwest to north-northwest. By midnight a band of lake effect snow stretched along the Interstate 90 corridor from Erie County eastward across the Cleveland area and into Lake and Ashtabula Counties. This band slowly drifted south during the late evening hours of the 29th and early morning hours of the 30th. As this occurred the snow the band slowly dissipated and by 4 am most of the remaining snow was over Lake and Geauga Counties. By daybreak there was little more than a few light snow showers over Northeast Ohio. The lull was short lived as there was another burst of snow showers across the snowbelt during the afternoon hours of the 30th. The snow showers ended for good during the early evening hours. Snowfall totals of more than 6 inches were common across Cuyahoga, Geauga and inland Ashtabula Counties. Most of the snow fell during the evening hours of the 29th and early morning hours of the 30th. In Ashtabula County a peak total of 12.1 inches was reported at Dorset. Other totals from Ashtabula County included: 11.5 inches in Jefferson; 11.0 just outside of Jefferson; 10.0 inches in Monroe Township and 7.9 inches south of Geneva. Northeast winds became northwest and gusted to as much as 30 mph during this event. This caused a lot of blowing and drifting. Travel was difficult during this event, especially during the evening commute on the 29th. Many accidents were reported. Numerous school districts closed or had delayed starts on the 30th.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Pennsylvania, January 29 to 30, 2018$150,000 · 1 event
- High Wind in Montana, January 29 to 30, 201875 kt wind · 32 events
- Winter Weather in North Carolina, January 29 to 30, 20188 events
- Winter Storm and Winter Weather in Rhode Island, January 29 to 30, 20187 events
- Winter Weather in West Virginia, January 29 to 30, 20185 events
- Winter Weather in Pennsylvania, January 29 to 30, 20185 events
- Heavy Snow in Michigan, January 29, 20184 events
- Heavy Snow and Winter Weather in New York, January 29 to 30, 20184 events
- Heavy Snow and Winter Weather in Connecticut, January 29 to 30, 20184 events
- Winter Weather in Tennessee, January 29, 20183 events
- Winter Weather in Virginia, January 29 to 30, 20182 events
- Heavy Snow in Tennessee, January 29 to 30, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 733324, 733325, 733327.